Fatal hyperammonemia in a patient with systemic lupus erythematosus

Haruo Ichikawa, Tetsuki Amano, Kenji Kawabata, Masahiko Kushiro, Jun Wada, Yoshio Nagake, Hirofumi Makino

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

We treated a 31-year-old woman with systemic lupus erythematous, renal failure with nephrotic syndrome, and along-standing seizure disorder, who developed severe hyperammonemia with a fatal outcome. Blood chemistry examination did not indicate liver disease, and amino acid concentrations did not suggest a defect in the urea cycle. Discontinuation of anticonvulsant treatment with valproic acid (VPA) failed to bring about improvement. We speculated that hyperammonemia in this case was induced by VPA, and the existence of other underlying factors, including the administration of aspirin and cimetidine, hypoalbuminemia, and renal failure might elevate the concentration of the serum free fraction of VPA.

Original languageEnglish
Pages (from-to)700-703
Number of pages4
JournalInternal Medicine
Volume37
Issue number8
Publication statusPublished - 1998

Fingerprint

Hyperammonemia
Valproic Acid
Systemic Lupus Erythematosus
Renal Insufficiency
Hypoalbuminemia
Fatal Outcome
Cimetidine
Nephrotic Syndrome
Anticonvulsants
Aspirin
Urea
Liver Diseases
Epilepsy
Amino Acids
Serum
Therapeutics

Keywords

  • Aspirin
  • Cimetidine
  • Hemodialysis
  • Hyperammonemic encephalopathy
  • Valproic acid (VPA)

ASJC Scopus subject areas

  • Internal Medicine

Cite this

Ichikawa, H., Amano, T., Kawabata, K., Kushiro, M., Wada, J., Nagake, Y., & Makino, H. (1998). Fatal hyperammonemia in a patient with systemic lupus erythematosus. Internal Medicine, 37(8), 700-703.

Fatal hyperammonemia in a patient with systemic lupus erythematosus. / Ichikawa, Haruo; Amano, Tetsuki; Kawabata, Kenji; Kushiro, Masahiko; Wada, Jun; Nagake, Yoshio; Makino, Hirofumi.

In: Internal Medicine, Vol. 37, No. 8, 1998, p. 700-703.

Research output: Contribution to journalArticle

Ichikawa, H, Amano, T, Kawabata, K, Kushiro, M, Wada, J, Nagake, Y & Makino, H 1998, 'Fatal hyperammonemia in a patient with systemic lupus erythematosus', Internal Medicine, vol. 37, no. 8, pp. 700-703.
Ichikawa H, Amano T, Kawabata K, Kushiro M, Wada J, Nagake Y et al. Fatal hyperammonemia in a patient with systemic lupus erythematosus. Internal Medicine. 1998;37(8):700-703.
Ichikawa, Haruo ; Amano, Tetsuki ; Kawabata, Kenji ; Kushiro, Masahiko ; Wada, Jun ; Nagake, Yoshio ; Makino, Hirofumi. / Fatal hyperammonemia in a patient with systemic lupus erythematosus. In: Internal Medicine. 1998 ; Vol. 37, No. 8. pp. 700-703.
@article{10579a2ccc674830ab79321d37f5ac61,
title = "Fatal hyperammonemia in a patient with systemic lupus erythematosus",
abstract = "We treated a 31-year-old woman with systemic lupus erythematous, renal failure with nephrotic syndrome, and along-standing seizure disorder, who developed severe hyperammonemia with a fatal outcome. Blood chemistry examination did not indicate liver disease, and amino acid concentrations did not suggest a defect in the urea cycle. Discontinuation of anticonvulsant treatment with valproic acid (VPA) failed to bring about improvement. We speculated that hyperammonemia in this case was induced by VPA, and the existence of other underlying factors, including the administration of aspirin and cimetidine, hypoalbuminemia, and renal failure might elevate the concentration of the serum free fraction of VPA.",
keywords = "Aspirin, Cimetidine, Hemodialysis, Hyperammonemic encephalopathy, Valproic acid (VPA)",
author = "Haruo Ichikawa and Tetsuki Amano and Kenji Kawabata and Masahiko Kushiro and Jun Wada and Yoshio Nagake and Hirofumi Makino",
year = "1998",
language = "English",
volume = "37",
pages = "700--703",
journal = "Internal Medicine",
issn = "0918-2918",
publisher = "Japanese Society of Internal Medicine",
number = "8",

}

TY - JOUR

T1 - Fatal hyperammonemia in a patient with systemic lupus erythematosus

AU - Ichikawa, Haruo

AU - Amano, Tetsuki

AU - Kawabata, Kenji

AU - Kushiro, Masahiko

AU - Wada, Jun

AU - Nagake, Yoshio

AU - Makino, Hirofumi

PY - 1998

Y1 - 1998

N2 - We treated a 31-year-old woman with systemic lupus erythematous, renal failure with nephrotic syndrome, and along-standing seizure disorder, who developed severe hyperammonemia with a fatal outcome. Blood chemistry examination did not indicate liver disease, and amino acid concentrations did not suggest a defect in the urea cycle. Discontinuation of anticonvulsant treatment with valproic acid (VPA) failed to bring about improvement. We speculated that hyperammonemia in this case was induced by VPA, and the existence of other underlying factors, including the administration of aspirin and cimetidine, hypoalbuminemia, and renal failure might elevate the concentration of the serum free fraction of VPA.

AB - We treated a 31-year-old woman with systemic lupus erythematous, renal failure with nephrotic syndrome, and along-standing seizure disorder, who developed severe hyperammonemia with a fatal outcome. Blood chemistry examination did not indicate liver disease, and amino acid concentrations did not suggest a defect in the urea cycle. Discontinuation of anticonvulsant treatment with valproic acid (VPA) failed to bring about improvement. We speculated that hyperammonemia in this case was induced by VPA, and the existence of other underlying factors, including the administration of aspirin and cimetidine, hypoalbuminemia, and renal failure might elevate the concentration of the serum free fraction of VPA.

KW - Aspirin

KW - Cimetidine

KW - Hemodialysis

KW - Hyperammonemic encephalopathy

KW - Valproic acid (VPA)

UR - http://www.scopus.com/inward/record.url?scp=0031686341&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0031686341&partnerID=8YFLogxK

M3 - Article

C2 - 9745859

AN - SCOPUS:0031686341

VL - 37

SP - 700

EP - 703

JO - Internal Medicine

JF - Internal Medicine

SN - 0918-2918

IS - 8

ER -